Here’s how readers responded to a You Make the Call question about a young man with follicular lymphoma treated with four cycles of bendamustine/rituximab.
Disclaimer: ASH does not recommend or endorse any specific tests, physicians, products, procedures, or opinions, and disclaims any representation, warranty, or guaranty as to the same. Reliance on any information provided in this article is solely at your own risk.
Yes, he should get rituximab. His prolonged neutropenia is more likely due to the previous bendamustine than the rituximab, and I don’t think his risk will be increased much, if at all, if re-treated with rituximab in this scenario.
Kristie A. Blum, MD
The Ohio State University Comprehensive Cancer Center
Arthur G. James Cancer Hospital and Richard J. Solove Research Institute
Regarding the neutropenia, I believe it’s most likely due to bendamustine, not rituximab, which can cause prolonged lymphopenia. Therefore, I would indeed restart rituximab as part of the new chemo regimen.
A. Richard Adrouny, MD
San Jose, CA
The prolonged neutropenia was more likely from the bendamustine, not the rituximab. I would have no hesitation in using rituximab again. Unlike bendamustine, rituximab is not a stem cell poison.
Steve Perkins, MD
We reported, as an abstract, our experience with close to two dozen cases of rituximab neutropenia. Several patients received rituximab again (a couple again and again), and every patient relapsed (generally about 90 days). I am not aware of whether or not there would be cross-reactivity of this reaction with other anti-CD20 antibodies, but I suspect there would be.
Larry Rice, MD
I would use rituximab retreatment and combine with ifosfamide, carboplatin, and etoposide, and try to reach an autologous bone marrow transplant.
Steven Fein, MD
Baptist Health South Florida
Coral Gables, FL